common drugs on ccu step down

Specialties CCU

Published

i start orentation next week and i have been trying to read up on cardiac stuff. I read about most common heart failure, ecg, and now was wondering what are the most common drugs you see on this type of floor? I have read a little on the usual ace inhibitors, beta blockers, glycosides. Anything else?

Specializes in Telemetry, CCU.

Common drugs would include: ace inhibitors, beta blockers, calcium channel blockers, direct vasodilators (most common one on our floor is hydralazine), amiodarone, glycosides, nitrates, opioids, electrolyte replacements, insulin and other hypoglycemics, as well as other drugs for their comorbidities.

The most important ones are the cardiac and insulin, imo, those can kill someone easier than say a vicodin; most importantly know how your cardiac meds work, and what parameters you will be assessing the pt for before giving them (which meds affect HR, which affect BP, which affect both); you should also have a general idea of the usual dose ranges but that will come with time. Always look something up if you aren't sure, and when in doubt as a senior nurse (I am constantly asking if I should give or hold something based on what the pt is doing). Also be aware of your pt's rhythm, like, are they having a new onset block, and if so, is the pt on a blocker? The doc may want to decrease the dose, things like that.

If you guys dovasoactive drips on your unit, you will also want to look those up. Those include Nipride, Nitroglycerin, Levophed, Neosynephrine, Dopamine, Dobutamine, just to name the most commonly used. If you are doing vasoactives, I think the important key when you are first starting out is understanding how/why it works and what it affects (HR, BP, etc)

Anyway, hope that helps and good luck to you!

COD123

2 Posts

Knowing the how/why and what affects a drug has are very important. Don't overwhelm yourself by trying to memorize everything at once. Make sure you take the time to look up the medications you are giving, even if you think you know them. When your shift is over, take the time to look them up again or look at the notes you've taken about the drug(s). It is much easier to remember information when you are applying it or recently worked with it. Over time you will build a knowledge base; instead of trying to stuff it all in at once and become overwhelmed.

If you are working with pressors, dilators, inotropes, etc. then it will be useful to memorize the adrenergic receptors and the effects they have. That way when you look up a drug it will be easier to know what it is doing, rather than just remembering that it will increase blood pressure or decrease blood pressure. Never be afraid to ask questions to other nurses, pharmacists or doctors! Regards and best of luck!

Bandaid08

14 Posts

I passed my boards last June, and have been working on a step-down telemetry unit ever since. CABG patch kid summarized most of the major drugs you will see. It is overwhleming and like COD 123 said, don't worry about memorizing every detail. I had a basic knowledge of my drug classes and every day build on my knowledge. I am lucky enough to have a pharmacist on the floor thorughout my shift. They are an excelent resource.

When dealing with pt.'s BP and HR, I have often found myself in a "to give or not to give" situation. If I am hesitant about a certain drug, I never fail to hold it and ask someone more experienced. I have even asked many Doctors. I like to phrase it, "I held this medication, because of _____, was that the best thing to do?" Most of them seem to appreciate me asking instead of just doing. Often times they will also use that as a good teaching opportunity.

Also become more familar about certain procdures and what medications they should or should not get before. As an example for Adenosine and Dobutamine stress tests and Lexiscans you would not want to give anything that would affect thier HR.

The other day I overheard a cardiologist telling a co-worker that Zocor precribed alongside Cororone, Digoxin, or Coumadin can react negatively if the presriber does not carefully monitor the doses. He encouraged us as nurses to point this out to prescribers. Hmmm, who knew? When questions arise in my day, I write down the answers. Every day is something new to learn.

Hope this helps! Blessings!

ssk123

9 Posts

Any ideas on a good text book for diseases pathophysio, s/s, tx ,meds, labs...

+ Add a Comment

By using the site, you agree with our Policies. X